Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Columbia, SC

March 18, 2020Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 18, 2020, 6:49 PM EDT for Burke County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2020, 6:49 PM EDT (22:49 UTC)
Expired
Mar 18, 2020, 7:30 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS52 KCAE 182249
SVRCAE
GAC033-182330-
/O.NEW.KCAE.SV.W.0042.200318T2249Z-200318T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
649 PM EDT Wed Mar 18 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Burke County in east central Georgia...

* Until 730 PM EDT.

* At 649 PM EDT, a severe thunderstorm was located 8 miles southeast
  of Gough, or 11 miles southwest of Waynesboro, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Burke County Airport, Vidette, Di-
  Lane Wildlife Management Area and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3292 8224 3303 8227 3313 8193 3294 8191
      3292 8196 3292 8208 3289 8211
TIME...MOT...LOC 2249Z 255DEG 14KT 3298 8215 

HAIL...0.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
237 
WWUS52 KCAE 182306
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
706 PM EDT Wed Mar 18 2020

GAC033-182330-
/O.CON.KCAE.SV.W.0042.000000T0000Z-200318T2330Z/
Burke GA-
706 PM EDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...

At 706 PM EDT, a severe thunderstorm was located near Burke County
Airport, or 7 miles southwest of Waynesboro, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro, Burke County Airport and Di-
Lane Wildlife Management Area.

LAT...LON 3296 8216 3303 8217 3313 8193 3294 8191
      3292 8196 3292 8208 3291 8211
TIME...MOT...LOC 2306Z 255DEG 14KT 3300 8207 

HAIL...<.75IN
WIND...60MPH
 
$$
awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:14 PM EDT, 35 minutes earlier.

Area forecast discussion, Mar 18, 6:14 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
614 PM EDT Wed Mar 18 2020

.SYNOPSIS...
A warm front will traverse the area tonight. Expect fair and
quite warm conditions Thursday and Friday ahead of a cold front
that will slip south into the region this weekend. Cooler
temperatures will end out the weekend and into the early
portions of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Widely scattered convection has developed mainly in the CSRA
near surface trough/weak to moderate instability ahead of warm
front. One thunderstorm developed a moderately strong core.
Expect these showers to weaken to the northeast into the
Midlands where instability more limited. IR satellite
indicating warming cloud tops. Have remained with low chance
pops along the Savannah River this evening then lower the pop
overnight as the warm front moves northward. Rainfall amounts
will remain light with less than one tenth of an inch expected.
Fog is expected to develop overnight and have included patchy
fog attm and will continue to monitor potential for widespread
or dense fog. With skies remaining mostly cloudy overnight
temperatures will be in the low 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
An area of high pressure should give us dry conditions from
Thursday through much of Friday. Temperatures will moderate
quite a bit, becoming quite warm for this time of the year.
Highs both days expected to be in the low to mid 80s, lows in
the 60s. By Friday afternoon/evening, a cold front will be
pushing towards the area from the west, bringing an increasing
chance for showers and possibly isolated thunderstorms as we
move into Friday night. The front will push through the forecast
area during the day on Saturday, with scattered showers
continuing through a good portion of the day. Rain chances will
diminish some into Saturday night as the front moves off to the
east. Temperatures Saturday will still be warm, with highs in
the 70s, Saturday night will see the colder air pushing back
into the region, with overnight lows dropping into the upper 40s
to lower 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday, wedgelike conditions develop. May see the
redevelopment of light scattered showers over-top of the cooler
surface airmass. Expecting plenty of cloud cover too associated
with the wedge. The cooler weather pattern will last into
Monday, then it looks as if the wedge will be able to break on
Tuesday, leading to warmer temperatures as we work towards the
middle of the week.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Restrictions expected for much of the period.

Cumulus have begun developing across the terminals as the weak
warm front moves northward across the region. Over the next
couple of hours clouds are expected to increase and lower with
showers developing...mainly at AGS/DNL/OGB. Overnight the
showers will move north of the terminals however fog is expected
to develop. Have included MVFR fog at all terminals with IFR to
LIFR cigs. Fog will dissipate in the mid morning as mixing
increases.

EXTENDED AVIATION OUTLOOK...Restrictions possible Thursday
morning in fog/stratus. Restrictions again possible Saturday
through Monday as a frontal boundary moves through the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Mar 18, 10:00 AM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1000 AM EDT Wed Mar 18 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
191400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1000 AM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 4:49 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Wed Mar 18 2020

GAZ040-063-064-182115-
McDuffie GA-Lincoln GA-Columbia GA-
449 PM EDT Wed Mar 18 2020

...Strong Thunderstorms Will Impact Portions of central McDuffie...
southern Lincoln and western Columbia Counties Until 515 PM EDT....

At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Wrightsboro, or near Thomson, moving
northeast at 15 mph.

  HAZARD...gusty winds 40 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Sweetwater
Park, Thomson Fire Department, Amity Recreation Area, McDuffie
Regional Medical Center and University Hospital McDuffie.

This includes Interstate 20 in Georgia between mile markers 167 and
177.

LAT...LON 3358 8263 3366 8248 3346 8239 3345 8257
      3344 8257 3346 8259
TIME...MOT...LOC 2049Z 241DEG 14KT 3350 8259

awp
Special weather statement, Mar 18, 5:19 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Wed Mar 18 2020

GAZ040-063-064-SCZ018-025-182145-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
519 PM EDT Wed Mar 18 2020

...Strong Thunderstorms Will Impact Portions of north central
McDuffie...southeastern Lincoln...northern Columbia...southeastern
McCormick and southwestern Edgefield Counties Until 545 PM EDT....

At 518 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Thomson-McDuffie County Airport, or 8 miles
northeast of Thomson, moving east at 25 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Thomson, Appling, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Riverwood, Mistletoe State Park, Thomson-McDuffie County Airport,
Hamilton Branch State Park, Winfield, Modoc, Scott's Landing, White
Oak Campground, Columbia County Jail, Wildwood Park, Modoc Boat Ramp,
Ansley Mill, Eubank-Blanchard Community Center, Bussey Point
Campground, River Island and Riverside Park.

This includes Interstate 20 in Georgia between mile markers 172 and
181.

LAT...LON 3365 8258 3365 8257 3364 8256 3364 8252
      3366 8251 3365 8249 3368 8250 3377 8219
      3357 8208 3346 8249
TIME...MOT...LOC 2118Z 250DEG 23KT 3357 8244

awp
Special weather statement, Mar 18, 6:29 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
629 PM EDT Wed Mar 18 2020

GAZ077-182300-
Burke GA-
629 PM EDT Wed Mar 18 2020

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 700 PM EDT....

At 629 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Midville, or 11 miles east of
Louisville, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Waynesboro, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder and Rosier.

LAT...LON 3285 8229 3287 8230 3293 8227 3302 8228
      3315 8205 3294 8193 3292 8201 3292 8208
      3290 8211
TIME...MOT...LOC 2229Z 245DEG 16KT 3295 8221

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:52 AM EDTDense Fog AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond6 hr
Mar 18, 4:49 PM EDTSpecial Weather StatementCAEMcDuffie26 min
Mar 18, 5:19 PM EDTSpecial Weather StatementCAEColumbia, McDuffie26 min
Mar 18, 6:29 PM EDTSpecial Weather StatementCAEBurke31 min
Mar 18, 6:53 PM EDTSpecial Weather StatementCAERichmond37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.